Breastfeeding while taking psychotropic medication
The clinician is often faced with the question from concerned parents: should I breastfeed while taking this medication? Is it safe for our baby to breastfeed while the mother is taking, say an antidepressant medication? The response to these questions is not easy to find…This article is a review of the literature on this topic, reviewing articles since 1955. It is a great accomplishment in this sense, only to leave most of the clinical questions yet unanswered. What this means is that there is very little research on the safety, effects and possible long term consequences of exposure to these medications through breastfeeding. The article is valuable as it reviews the issue by class of medicines and also by psychiatric disorder ( e.g. depression, anxiety disorder, bipolar disorder, etc.). One great value of the article is that it calls the attention of the clinician to issues like the immaturity of the baby’s liver to metabolize certain medications, the different body composition of the baby ( eg. Content of fat) and the different functioning of the blood brain barrier ( much more permeable than in the adult). Also, it gives some recommendations about the timing of the medication taking into account when the baby is going to take the feeding. For instance, they recommend to give an antidepressant like an SSRI at night, as most babies will tend to eat less during that time and therefore the exposure to the medicine will be minimized, depending on the “peak serum level” of the medicine in question. Anyone wishing to know the state of the current knowledge about this topic in some detail should read this article. In short there is no way to offer complete reassurance to mothers, for instance dealing with antidepressants, but there is no evidence of any ill effects for the baby with the most commonly used SSRI’s.
Burt, V.K., Suri, R., Altshuler, L., Stowe, Z., Hendrick,V.C., Muntean, E. The use of psychotropic medications during breastfeeding. American Journal of Psychiatry . 2001. vol. 158. No 7. pp. 1001-1009